Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 150, NWS Pueblo, CO

July 29, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 29, 2004, 2:37 PM MDT for El Paso County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 2:37 PM MDT (20:37 UTC)
Expired
Jul 29, 2004, 3:30 PM MDT
In force
53 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 65 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 292037
SVRPUB
COC041-292130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF COLORADO SPRINGS

* UNTIL 330 PM MDT.

* AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CENTRAL COLORADO SPRINGS...AND MOVING SOUTH
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER COLORADO SPRINGS THROUGH 330 PM MDT.

THE TOWNS OF CHEYENNE CANYON AND BROADMOOR ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3896 10472 3893 10495 3857 10490 3863 10460

$$

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:32 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 29, 1:32 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT THU JUL 29 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

STILL ANOTHER FAIRLY ACTIVE EVENING IN STORE.  CONVECTION IS ALREADY
FIRING OVER THE MOUNTAINS... WITH MODEL SOUNDINGS INDICATING THE
CAP SHOULD GO OVER KCOS BY 3 PM...AND KPUB BY 4 PM.  CAP HOLDS ON
PRETTY STRONGLY EAST OF PUEBLO...PERHAPS WEAKENING ENOUGH DURING THE
EARLY EVENING HOURS (KLHX AROUND 7 PM MDT) FOR CONVECTION TO
MOVE THROUGH.  SHEAR IS BETTER THAN YESTERDAY...ALTHOUGH LAGGING
BEHIND YESTERDAYS FORECAST.  SLOW MOVING SHORTWAVE THAT HELPED
TRIGGER CONVECTION YESTERDAY IS STILL MOVING THROUGH TO AID IN
CONVECTION TODAY.  MODELS HAVE UPPER LIFT (UPPER DIV-Q)
ASSOCIATED WITH THIS WAVE CONFINED TO MAINLY THE EXTREME
SOUTHEAST CORNER OF SOUTHERN COLORADO THIS EVENING.  BEHIND THE
WAVE...HOWEVER...THERE DOESNT APPEAR TO BE ANY IMMEDIATE
SUBSIDENCE...AS CONVECTION IS NOT REALLY BEING INHIBITED OVER THE
MOUNTAINS.  SO FOR THIS EVENING...THEN...COMBINATION OF SLOW MOVING
SHORTWAVE MOVING THROUGH...INCREASING JET ENERGY (NOSE OF JET IS
JUST STARTING TO POKE INTO NORTHWEST COLORADO)...AND INCREASING
SHEAR ASSOCIATED WITH INCOMING JET (40KM ETA BULK SHEAR VALUES
OF 35-40 KTS ACROSS SOUTHEAST COLORADO THIS EVENING)...SHOULD LEAD TO
SCATTERED COVERAGE OF T-STORMS.  MAIN THREATS WILL BE HEAVY RAIN AND
LARGE HAIL.  CANNOT OUTRULE AN ISOLATED ROTATING SUPERCELL WITH
SHEAR VALUES INCREASING THIS EVENING.  CONVECTION MAY BE ABLE TO
SUSTAIN ITSELF EAST OF THE I-25 CORRIDOR...BUT THIS IS NOT CERTAIN
BASED ON FAIRLY HIGH CIN OUT THAT WAY.

FRIDAY...PATTERN ALREADY STARTS TO CHANGE A LITTLE.  SOUNDINGS
INDICATE A GOOD SUBSIDENCE INVERSION MOVING IN ALOFT.  THIS WILL
WARM THE UPPER LEVELS OF THE ATMOSPHERE...INCREASING CAP STRENGTH.
IT WILL ALSO HELP TO DRY OUT THE ATMOSPHERE.  FOR EXAMPLE...4 PM
MDT LCLS AT KCOS ARE FORECAST TO GO FROM 7K AGL TODAY TO 10K AGL
FRIDAY. HOWEVER..SOUNDINGS ALSO INDICATE A GOOD DEAL OF CONVECTIVE
CLOUDINESS ABOVE THE LCL.  SO...CONVECTION STILL AROUND BUT MORE
HIGH BASED THAN IN PREVIOUS DAYS...WITH LESS HEAVY RAIN THREAT AND
MORE WIND THREAT.  ALSO...WILL STILL HAVE SEVERE THREAT WITH
INCREASED SHEAR...AND MORE HEATING.  ADJUSTED HIGH TEMPERATURE GRIDS
UP A BIT MORE FRIDAY...AS MODELS/GUIDANCE KEEP WARMING THINGS UP
SOONER AND SOONER. LW

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

UPPER RIDGE TO BUILD IN THROUGH THE REMAINDER OF THE EXTENDED WITH
WARMING AND DRYING PATTERN IN STORE...

FRIDAY NIGHT TRIMMED POPS SOME FOR EASTERN AREAS AS THIS AREA LOOKS A
BIT MORE CAPPED DURING THE LATE AFTERNOON/EVENING HOURS AND COOLED
OFF LOWS IN THE MTS WHERE CLEARING SKIES AND LOWER DEW POINTS SHOULD
ALLOW FOR EFFICIENT RADIATIONAL COOLING AS PAST FEW NIGHTS HAVE
SHOWN.

THEN UPPER HIGH BUILDS OVER THE 4-CORNERS REGION THROUGH THE WEEKEND
AND EARLY NEXT WEEK. MAIN CHANGE TO GRIDS WAS TO INCREASE HIGH
TEMPERATURES SOME...WITH 700 TEMPS WARMING BACK TO AROUND +16 TO +18
C BY SUNDAY.  BY SUNDAY...SFC LEE TROF WILL BE ALONG THE CO KANSAS
BORDER WITH MOST OF THE FCST AREA UNDER WESTERLY DOWNSLOPE FLOW.
THUS...TEMPS SHOULD WARM INTO THE 90S BOTH DAYS...WITH EVEN SOME
READINGS NEAR 100 ALONG THE LOWER ARKANSAS RIVER VALLEY POSSIBLE ON
SUNDAY.  HAVE KEPT THE ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS
EACH DAY...AS STILL ENOUGH MOISTURE TO WARRANT SOME LOW GRADE POPS.
BUT THESE SHOULD PRODUCE MORE WIND THAN RAIN AS LOWER LVLS DRY OUT.
ETA AND ESPECIALLY GFS ARE STILL INDICATING A SHORTWAVE WILL ROTATE
AROUND THE PERIPHERY OF THE UPPER HIGH ACROSS WRN AND NRN CO SUN
AFTERNOON/EVENING. CONSIDERED BUMPING UP POPS THIS DAY...ESP OUT
WEST...BUT ETA SOUNDINGS ARE STILL PRETTY DRY SO OPTED TO STAY WITH
THE 20 POPS FOR WESTERN AREAS.

PERHAPS A SLIGHT COOL DOWN FOR MONDAY ACROSS EASTERN AREAS...
DEPENDING ON STRENGTH OF WEAK SHORTWAVE WHICH ALLOWS WEAK NORTHERLY
SURGE TO MOVE IN BEHIND EXITING SYSTEM.  BUT READINGS SHOULD STILL
BE IN THE 90S.  DIDNT MAKE MUCH CHANGE TO THE REMAINDER OF THE
EXTENDED. UPPER HIGH ACROSS THE AREA EARLY IN THE WEEK GETS SHUNTED
SOUTHWARD AS NEXT TROF MOVES ONTO THE WEST COAST BY WED.  THUS FLOW
BECOMES MORE SOUTHWESTERLY WITH TIME.  STILL WEAK SHORTWAVES
EMBEDDED IN THE FLOW AND PROBABLY ENOUGH MOISTURE TO WARRANT AT
LEAST ISOLATED POPS.  OTHERWISE...WITH LEE TROF LIKELY REMAINING
SOMEWHERE NEAR THE CO/KS BORDER..THIS PATTERN WOULD BODE FOR ABOVE
NORMAL TEMPS AND BELOW NORMAL PRECIP FOR THE REMAINDER OF THE
EXTENDED.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 29, 6:58 AM MDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT THU JUL 29 2004

COZ058>089-093>099-301300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
658 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF SOUTHERN
COLORADO THIS AFTERNOON AND EVENING...WITH ONE OR TWO SEVERE STORMS
POSSIBLE OVER THE SOUTHEAST PLAINS AND ALONG THE PALMER DIVIDE.
THE MAIN THREAT FROM STORMS WILL BE WIND GUSTS TO 45 MPH...LOCALLY
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. SMALL HAIL...LESS THAN
1/2 INCH IN DIAMETER...MAY ALSO OCCUR WITH STORMS ACROSS THE AREA
TODAY...WITH BRIEF HAIL UP TO THE SIZE OF PENNIES POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE I-25 CORRIDOR AND EASTERN COLORADO PLAINS FRIDAY
THROUGH WEDNESDAY...WITH ONE OR TWO STRONG TO SEVERE STORMS POSSIBLE
FRIDAY...AS AMPLE LOW LEVEL MOISTURE WILL BE IN PLACE...ALONG WITH
ENOUGH VERTICAL WIND SHEAR IN THE ATMOSPHERE...TO PRODUCE ROTATING
THUNDERSTORMS. THE MAIN THREATS FROM STORMS SATURDAY THROUGH
WEDNESDAY WILL BE WIND GUSTS UP TO 40 MPH...AND CLOUD TO GROUND
LIGHTNING...WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60
MPH POSSIBLE ON FRIDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO
BE POSSIBLE ACROSS THE MOUNTAINS...AND HIGH MOUNTAIN VALLEYS...
FRIDAY THROUGH WEDNESDAY...WITH THE MAIN THREATS FROM THUNDERSTORMS
BEING WIND GUSTS UP TO 45 MPH AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE SOUTHEAST PLAINS AFTER 1 PM THIS AFTERNOON.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:24 PM MDTSevere Thunderstorm WarningPUBPueblo66 min
Jul 29, 4:53 PM MDTSevere Thunderstorm WarningPUBPueblo62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.